Thunderstorm Wind, Reno
- When
- June 16, 7:33 PM CST
- Where
- Reno County, Olcott
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.750, -98.383
Downed numerous three diameter limbs.
4 thunderstorm wind, 2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 16, 5:13 PM CST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 613 PM CDT THU JUN 16 2005 .UPDATE... FOR CONVECTIVE TRENDS/THOUGHTS... THUNDERSTORMS GOING TO THE WEST FORMED ON BOUNDARY WHERE CONVERGENCE WAS MAXIMIZED ENOUGH TO BREAK WEAKENESS IN CAP WHERE LOWER 90S TEMPERATURES OCCURRED. THESE THUNDERSTORMS WERE ALSO NEAR NOSE OF 300MB JET WHICH MOVED THROUGH GRENADA PROFILER, ARCING TO WESTERN OK. GIVEN LOCATION OF SURFACE BOUNDARY AND DYNAMICS, APPEARS THAT MOST FAVORABLE EVOLUTION OF STORMS WILL BE TO THE SOUTHWEST OF FORECAST AREA, ALTHOUGH THEY COULD CLIP HARPER COUNTY. TORNADO THREAT WILL REQUIRE ISOLATED STORM WITH FAVORABLE MOTION/EVOLUTION TO LOWER LCL HEIGHTS. STILL CONCERNED ABOUT INITIATION OVER THE NEXT FEW HOURS ROUGHLY IN THE VICINITY OF I-70 NORTHWARD. FROM VISIBLE SATELLITE LOOP, APPEARS THAT CAP IS WEAKENING AND A WEAK SURFACE BOUNDARY IS IN THAT AREA. WHETHER SUFFICIENT WEAKENING OCCURS ALONG THAT BOUNDARY OR WHETHER OUTFLOW FROM STORMS IN THE VICINITY OF CNK INITIATES SOMETHING REMAINS TO BE SEEN. EARLIER MODELS HAVE BEEN OF LITTLE HELP SO FAR...HOPING 0000 UTC RADIOSONDE OBSERVATION DATA WILL SHED A BIT MORE LIGHT ON WHAT WILL HAPPEN OVERNIGHT. -HOWERTON && .PREV DISCUSSION... /ISSUED 210 PM CDT THU JUN 16 2005/ .SYNOPSIS... LOW PRESSURE WAS CENTERED OVER SOUTHEAST COLORADO AT 19Z. A TROUGH EXTENDED SOUTHEAST FROM THIS LOW THROUGH SOUTHWEST KANSAS AND INTO WESTERN OKLAHOMA. A SECOND TROUGH OF LOW PRESSURE EXTENDED ACROSS NORTHEAST KANSAS. THIS WAS ASSOCIATED WITH THE COLD POOL FROM THE REMNANT NOCTURNAL CONVECTION...WHICH STILL PERSISTS. THE STRONGEST CONVERGENCE AT THIS TIME REMAINS ACROSS THE KANSAS/NEBRASKA BORDER ALONG THE TROUGH...HOWEVER THE ENVIRONMENT REMAINS CAPPED. .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT. MAIN FORECAST PROBLEM...CONVECTIVE POTENTIAL TONIGHT AND EARLY FRIDAY. FORECAST CONFIDENCE IS MODERATE. NAM/GFS/RUC IN GOOD AGREEMENT IN PRODUCING A SIGNAL OF MOISTURE TRANSPORT AT 850 MB THAT SHOULD PRODUCE ANOTHER FORWARD PROPAGATING MCS. SHEAR PROFILES SHOW THAT THE BULK OF THE SHEAR WILL RESIDE IN THE 0-3KM LAYER ACROSS THE FORECAST AREA...WHICH SUGGESTS ANOTHER LINEAR STORM MODE. DAMAGING WINDS MAIN SEVERE WEATHER THREAT (0-3KM SHEAR AROUND 30 KNOTS). STORM INITIATION SHOULD TAKE PLACE OVER TO THE NORTH. THE MOISTURE TRANSPORT GRADUALLY BECOMES MOST DOMINANT ACROSS WEST/CENTRAL KANSAS...WHERE THE SOUTHERN TROUGH RESIDES. THEREFORE...IT SHOULD ACT ON THIS BOUNDARY TO PRODUCE THE FORWARD PROPAGATING MCS. CORFIDI VECTORS (FORWARD PROPAGATING) SUGGEST A SOUTHEASTWARD PROPAGATION. THIS SHOULD MEAN THAT THE SOUTHWESTERN HALF OF THE FORECAST AREA HAS THE BEST CHANCE OF PRECIPITATION. WITH THAT SAID...CONFIDENCE IS NOT THAT GREAT. WOULD LIKE TO SEE THE 18Z NAM. ONCE THIS SYSTEM EXITS THE AREA EARLY FRIDAY MORNING...AN UPPER LEVEL RIDGE BUILDS INTO THE REGION...WITH INCREASING TEMPERATURES. .LONG TERM...SUNDAY THROUGH THURSDAY. MAIN FORECAST PROBLEM...POTENTIAL OF FRONTAL PASSAGE DURING THE EARLY/MIDDLE OF NEXT WEEK AND ASSOCIATED CONVECTION. FORECAST CONFIDENCE IS MODERATE. THE ECMWF/GFS/DGEX SOLUTIONS SHOW RIDGE BUILDING IN THE 5 DAY MEAN OF THE 500 MB HEIGHTS OVER THE CENTRAL UNITED STATES DURING THE PERIOD. THIS WILL CAUSE A WARMING TREND IN TEMPERATURES INTO THE MIDDLE OF NEXT WEEK. HAVE TRENDED HIGHER WITH MAX/MIN TEMPERATURE FORECASTS DURING THE PERIOD. WITH THIS PATTERN...THINK HIGHS/LOWS BELOW MOS IS NOT APPROPRIATE. THE GFS/DGEX SOLUTIONS SHOWS A COLD FRONT MOVING THROUGH THE REGION DURING THE TUESDAY/WEDNESDAY TIME PERIOD. THIS HAS BEEN SOMEWHAT CONSISTENT OVER THE PAST FEW RUNS. CONVERSELY...THE ECMWF KEEPS THE TROUGH TO THE NORTH/WEST OF THE FORECAST AREA WITH SOUTHERLY FLOW CONTINUING. THE AMOUNT OF RIDGE BUILDING SHOWN SUGGESTS THAT IT WILL BE VERY DIFFICULT FOR TROUGHS TO MOVE TROUGH THE REGION. HOWEVER...UTILIZING A PROBABILISTIC METHODOLOGY...THE GFS/DGEX HAVE BEEN SOMEWHAT CONSISTENT IN BRINGING THE FRONT THROUGH. THEREFORE...HAVE INCREASED PRECIPITATION PROBABILITIES TO 14 PERCENT TO INDICATE A BETTER CHANGE DURING THAT PERIOD...THOUGH THE ECMWFS FORECAST OF KEEPING THE TROUGH OUT OF THE FORECAST AREA SEEMS MORE PLAUSIBLE AT THIS TIME. && .HYDROLOGY... SOILS REMAIN SATURATED ACROSS MUCH OF THE FORECAST AREA...WITH 3 HOUR FLASH FLOOD GUIDANCE VALUES BELOW 2 INCHES. WITH THE EXPECTATION OF ADDITIONAL THUNDERSTORMS TONIGHT...FLOODING AGAIN IS A CONCERN. WILL ISSUE A HYDROLOGIC OUTLOOK REGARDING THIS EVENT AND WILL HAVE LATER SHIFTS MONITOR THE DEVELOPMENT OF STORMS AND RAINFALL AMOUNTS FOR POSSIBLE FLOOD WATCH ISSUANCE. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 67 85 65 90 / 80 20 10 10 HUTCHINSON 67 85 65 90 / 70 20 10 10 NEWTON 65 84 65 90 / 60 20 10 10 ELDORADO 65 84 65 89 / 70 20 10 5 WINFIELD-KWLD 67 85 65 89 / 80 30 10 10 RUSSELL 66 84 65 91 / 40 10 10 10 GREAT BEND 67 84 65 91 / 60 20 10 10 SALINA 65 85 65 90 / 40 20 10 10 MCPHERSON 65 85 65 90 / 50 20 10 10 COFFEYVILLE 64 85 64 87 / 70 60 10 5 CHANUTE 64 85 64 85 / 50 30 10 5 IOLA 64 85 64 85 / 30 20 10 5 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && COOK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 443 PM CDT THU JUN 16 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-171200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 443 PM CDT THU JUN 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE WEATHER FROM THIS EVENING INTO THE OVERNIGHT HOURS. THE PRIMARY AREA OF CONCERN WILL BE SOUTH AND SOUTHWEST OF A LINE FROM LINCOLN TO EL DORADO TO SEDAN. INITIALLY THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS, HOWEVER AN ISOLATED TORNADO IS POSSIBLE AS STORMS INITIATE. THE TORNADO THREAT WILL BE FOCUSED SOUTH OF LINE FROM KINGMAN TO WINFIELD. THE STORMS ARE THEN EXPECTED TO BECOME A CONVECTIVE COMPLEX AND MOVE EAST TO SOUTHEAST OUT OF WESTERN KANSAS INTO PORTIONS OF CENTRAL, SOUTH CENTRAL AND EVENTUALLY SOUTHEAST KANSAS. ONCE THE STORMS CONGEAL INTO A CONVECTIVE COMPLEX THE MAIN HAZARD WILL BE DAMAGING WINDS. LOCALLY HEAVY RAINFALL WILL ACCOMPANY ANY OF THE STORMS WHICH COULD PRODUCE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS MAY BE ON GOING ACROSS SOUTHEAST KANSAS EARLY FRIDAY. DAMAGING WINDS ARE THE MAIN SEVERE WEATHER THREAT UNTIL THE COMPLEX MOVES SOUTHEAST INTO OKLAHOMA. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEED FROM THIS EVENING INTO THE OVERNIGHT IN PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM KETCHAM/BOWMAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 359 PM CDT THU JUN 16 2005 KSZ082-091>093-170300- COWLEY KS-HARPER KS-KINGMAN KS-SUMNER KS- THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 488 UNTIL 1000 PM CDT THURSDAY EVENING FOR THE FOLLOWING AREAS IN SOUTH CENTRAL KANSAS THIS WATCH INCLUDES 4 COUNTIES COWLEY HARPER KINGMAN SUMNER INCLUDING THE CITIES OF ANTHONY...KINGMAN...WELLINGTON AND WINFIELD.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 810 PM CDT THU JUN 16 2005 KSZ067-082-170145- KINGMAN-RENO- 810 PM CDT THU JUN 16 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KINGMAN AND RENO COUNTIES... AT 805 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM NEAR PRESTON...OR 11 MILES NORTHEAST OF PRATT... AND MOVING EAST AT 40 MPH. PENNY TO NICKEL SIZED HAIL...AND DAMAGING WINDS OF 60 TO 70 MPH ARE POSSIBLE FROM THIS THUNDERSTORM. PEOPLE IN NORTHWESTERN KINGMAN AND SOUTHWESTERN RENO COUNTIES SHOULD MONITOR THIS SITUATION CLOSELY A SEVERE THUNDERSTORM WARNING MAY BE NEEDED IF THE THUNDERSTORM MAINTAINS INTENSITY AS IT MOVES INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. ES
The Wichita radar (KICT), 83 km away, was scanning. The volume nearest the first event began at 01:33 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
Downed numerous three diameter limbs.
Downed power poles (14 total) severed power to much of Moundridge. (Mcpherson Sentinal contributed to this narrative.)
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455740, 5455741, 5455744, 5455742, 5455745, 5455743.